Alert archive / Illinois / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 25, 2018, 4:09 PM CDT for Alexander County, Pulaski County, Illinois; Ballard County, Kentucky; Mississippi County, Missouri. It was in force for 111 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 4:09 PM CDT (21:09 UTC)
- Expired
- May 25, 2018, 6:00 PM CDT
- In force
- 111 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alexander County, IL, Pulaski County, IL, Ballard County, KY, Mississippi County, MO
The radar
The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:04 PM CDT | FLASH FLOOD | 1 N Barlow, KY | LAP ROLLINGS ROAD IS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444
WGUS53 KPAH 252109
FFWPAH
ILC003-153-KYC007-MOC133-252300-
/O.NEW.KPAH.FF.W.0009.180525T2109Z-180525T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
409 PM CDT FRI MAY 25 2018
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Southwestern Pulaski County in southern Illinois...
Southeastern Alexander County in southern Illinois...
Western Ballard County in western Kentucky...
Northeastern Mississippi County in southeastern Missouri...
* Until 600 PM CDT.
* At 407 PM CDT...Several thunderstorms with heavy rain have been
moving over the warned area. At least one inch has fallen over the
past hour in many areas. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Cairo, Wickliffe, Mounds, Barlow, Mound City, Olive Branch,
Horseshoe Lake Conservation Area and Olmsted.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3701 8933 3701 8931 3702 8933 3715 8936
3721 8904 3696 8904 3693 8931
$$
PS2 follow-up statements
826
WGUS73 KPAH 252142
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
442 PM CDT FRI MAY 25 2018
ILC003-153-KYC007-MOC133-252300-
/O.CON.KPAH.FF.W.0009.000000T0000Z-180525T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IL-Alexander IL-Ballard KY-Mississippi MO-
442 PM CDT FRI MAY 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN PULASKI...SOUTHEASTERN ALEXANDER...WESTERN BALLARD AND
NORTHEASTERN MISSISSIPPI COUNTIES...
At 440 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area, mainly from between Cairo, IL to
Wickliffe, KY. Other storms extended across Ballard county to north
of Barlow. Radar estimated up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Cairo, Wickliffe, Mounds, Barlow, Mound City, Olive Branch, Horseshoe
Lake Conservation Area and Olmsted.
Additional rainfall amounts of !1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3701 8933 3701 8931 3702 8933 3715 8936
3721 8904 3696 8904 3693 8931
$$
PS693
WGUS73 KPAH 252221
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
521 PM CDT FRI MAY 25 2018
ILC003-153-KYC007-MOC133-252300-
/O.CON.KPAH.FF.W.0009.000000T0000Z-180525T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IL-Alexander IL-Ballard KY-Mississippi MO-
521 PM CDT FRI MAY 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN PULASKI...SOUTHEASTERN ALEXANDER...WESTERN BALLARD AND
NORTHEASTERN MISSISSIPPI COUNTIES...
At 517 PM CDT, Doppler radar indicated that the thunderstorms which
prompted the warning have weakened with only light rain falling over
the area. However, additional showers and storms may still move
through northern Mississippi and southern Alexander county over the
next 30 minutes or so.
Although most of the heavy rain has ended, it may still take a while
for the water to drain. There was a report of flooding on Lap
Rollings road in Ballard County.
Some locations that will experience flooding include...
Cairo, Wickliffe, Mounds, Barlow, Mound City, Olive Branch, Horseshoe
Lake Conservation Area and Olmsted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3701 8933 3701 8931 3702 8933 3715 8936
3721 8904 3696 8904 3693 8931
$$
PSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:10 PM CDT, 59 minutes earlier.
Area forecast discussion, May 25, 3:10 PM CDT, 59 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Paducah KY 310 PM CDT Fri May 25 2018 .SHORT TERM...(Tonight through Sunday night) Issued at 253 PM CDT Fri May 25 2018 A cluster of convection that developed at midday over the Purchase Area has quickly dissipated and sent an out a nearly circular outflow that has scoured the airmass over a good portion of southern Illinois, west Kentucky and even into adjacent portions of southeast Missouri. There will continue to be some isolated to scattered convective development on the outflow, except to the east and northeast where drier air already resides. Two broken lines of convection over southeast Missouri will continue to move eastward until they have gobbled up all of the remaining unstable surface airmass. These storms will also come down quickly once they encounter the worked over air spreading west out of west Kentucky and southern Illinois. Most of this activity should be done by 22Z. The latest HRRR data tries to bring another area of convection eastward into southeast Missouri late this evening or overnight, but even it tends to dissipate as it moves into our region. Will keep a slight chance of showers and storms through tonight and into Saturday morning, but it should be dry in most locations. If winds go calm and skies can scatter or clear for any significant period of time tonight, patchy dense fog will be a possibility, especially over the western half of the region. The weak mid/upper-level trough that is helping to support this afternoon's convection will get hung up over our region through the weekend. This is largely due to the approaching tropical system in the Gulf of Mexico. It will keep mainly diurnal chances of convection over mainly west Kentucky Saturday and Sunday. Weak flow will continue, so our primary concerns will continue to be localized heavy rainfall and flooding along with frequent lightning and a few very isolated downbursts. It will remain hot and humid outside of thunderstorm outflows through the weekend. Afternoon heat indices may reach triple digits in a few locations Sunday. .LONG TERM...(Monday through Friday) Issued at 253 PM CDT Fri May 25 2018 Correction added for discussion on Monday precipitation chances in second paragraph. This extended forecast discussion will be focused on two weather items. The first will be the strength of a southwest to northeast oriented, vertically stacked, high pressure ridge to suppress convective activity on Monday (Memorial Day), and secondly, the impacts of the subtropical named circulation Alberto on parts of the WFO PAH forecast area between Tuesday and Thursday of next week. For Monday and Monday night(Memorial Day), subsidence associated with the ridge should suppress any convection (showers and thunderstorms during the morning and evening hours. A few storms may develop during the heating of the day in the afternoon, so a small chance of storms was added during this time period. Heat index values will likely reaching into the 90 to 95 degree range during the afternoon outside of any rain areas. The 12z ECMWF is a little more robust about developing afternoon convection over the WFO PAH forecast area on Monday, but kept the WFO PAH forecast area dry to reflect the collaborative input from surrounding offices and to keep within the regional model guidance initialization. For Tuesday through Friday, given the range of forecast possibilities associated with the current subtropical storm Alberto, plan to keep the local forecast close aligned to the Tropical Prediction Center/National Hurricane Center (TPC/NHC) and the Weather Prediction Center (WPC) forecasts. Those with specific interests associated with this circulation should refer to these NOAA/NWS websites for more information. A this time, the TPC/NHC forecast most closely aligns with the 00z ECMWF guidance with the position and general intensity of the expected remnants of Alberto, as it is forecast to move through eastern Mississippi, western Tennessee, and near the Pennyrile region of West Kentucky. The latest 12z Friday model run of the ECMWF places the center of the circulation near the Todd/Muhlenberg County KY by 7 pm Wednesday. At this point, frictional effects of the circulation over land, the diurnal expansion and contraction of the dynamic precipitation core with the circulation, and the interaction with the surrounding ridge may play havoc with the timing, location, and intensity of the circulation and attendant precipitation. From a QPF (rainfall amount) perspective, a majority of the rainfall associated with the circulation is expected to fall during the afternoon/evening hours on Tuesday, Wednesday, and Thursday. With this forecast package (subject to many changes the next several days), rainfall amounts are forecast to range from 0.6" to 1.00" across the Pennyrile region of West Kentucky and into southwest Indiana. WPC's seven day forecast of QPF, suggests 1.5" to 2.00" over the same area, but this includes any and all forecast rain from today (Friday) through next Friday, June 1st. This would suggest that at least half of the rainfall next week may likely be associated with the remnants of Alberto, assuming it maintains a similar track. Again, there will be some uncertainty as to the eventual track and impact of Alberto for our area. Temperatures next week will remain coolest (lower 80s) in the vicinity of the greatest rainfall and cloud cover expected with subtropical storm Alberto. However, after the passage of this system, temperatures will be on the rise with subsidence behind the circulation. This will likely generate heat index values in the upper 90s on May 31st, with some locations see heat index values around 100 during the afternoon on June 1st. && .AVIATION... Issued at 1239 PM CDT Fri May 25 2018 The TAFs are basically a convective forecast today. KPAH and KCGI have a good chance of experiencing a TSRA this afternoon, while KEVV and KOWB may stay just east of the activity today. The convection should die off by sunset, and then we will be watching for new development mainly in the east late Saturday morning. KEVV and KOWB will be the most likely to see a TSRA Saturday. If a site gets significant rainfall this afternoon, some fog potential will exist late tonight if skies can clear out sufficiently. Too much uncertainty to add to the forecast at this time. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...Smith AVIATION...DRS
Hazardous weather outlook, May 25, 3:11 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 311 PM CDT Fri May 25 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 311 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Numerous showers and thunderstorms over the region this afternoon will expend the available instability and dissipate by 6 PM. Torrential rainfall, isolated flooding issues, and frequent lightning will be the primary concerns. An isolated thunderstorm cannot be completely ruled out through the night, but it will most likely be dry across the region tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A chance of thunderstorms is forecast for all or a portion of the region each day. Locally heavy rainfall and lightning will be the primary concerns, especially during the afternoon and evening hours. Heat index values may reach triple digits over portions of the area Sunday afternoon. Heat index values may rise into the upper 90s outside of rain areas on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS/Smith
In the hours before
Local storm report, May 25, 2:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD PADUCAH 37.07N 88.64W
05/25/2018 MCCRACKEN KY LAW ENFORCEMENT
WATER RESCUE ON 21ST AND MAYFIELD ROAD ON SOUTH SIDE OF
PADUCAH.
&&
SPLocal storm report, May 25, 2:49 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD PADUCAH 37.07N 88.64W
05/25/2018 MCCRACKEN KY LAW ENFORCEMENT
WATER RESCUE ON 21ST AND OLD MAYFIELD ROAD. ROADS ARE
BLOCKED TO TRAFFICE AT THE INTERSECTION OF 29TH AND
TRIMBLE. SPOTTY ROAD CLOSURES REPORTED IN THE COUNTY.
&&
ROBINSLocal storm report, May 25, 2:56 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HEAVY RAIN SEDALIA 36.64N 88.61W
05/25/2018 E0.00 INCH GRAVES KY BROADCAST MEDIA
KIRK CREEK/SCOTT ROAD HAS WATER OVER THE ROAD. TIME
ESTIMATED.
&&
PATSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:50 PM CDT | Areal Flood Warning | PAH | Alexander, Johnson, Pulaski, Union | 115 min |
| May 25, 1:52 PM CDT | Flash Flood Warning | PAH | Marshall | 113 min |
| May 25, 2:32 PM CDT | Areal Flood Warning | PAH | Graves, McCracken | 58 min |
Nearby
Flash Flood Warnings in Illinois, 2018Flash Flood Warnings in Kentucky, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.